Alert archive / North Carolina / Tornado Warnings in 1998
Tornado Warning 14, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Jun 13, 1998, 6:31 PM EDT for Tyrrell County, North Carolina. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 13, 1998, 6:31 PM EDT (22:31 UTC)
- Expired
- Jun 13, 1998, 7:05 PM EDT
- In force
- 34 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Tyrrell County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 6:31 PM EDT | Hail 0.75 | Columbia, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 3:00 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1887 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
138 WFUS01 KMHX 132233 RRA TORMHX NCC177-142305- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 631 PM EDT SAT JUN 13 1998 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * TORNADO WARNING FOR... TYRRELL COUNTY * UNTIL 705 PM EDT * AT 630 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO JUST SOUTH OF COLUMBIA ALONG THE TYRRELL/WASHINGTON COUNTY LINE... MOVING EAST AT 25 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... ROUTE 94 BY 645 PM EDT IF YOU ARE IN THESE AREAS... TAKE COVER IN A STRONG BUILDING IN A SMALL INTERIOR ROOM ON THE LOWEST FLOOR AWAY FROM WINDOWS. ABANDON CARS AND MOBILE HOMES. JH/RF
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Jun 13, 2:02 PM EDT, 4 hours 29 minutes earlier.
Area forecast discussion, Jun 13, 2:02 PM EDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 202 PM EDT SAT JUN 13 1998 RDU: CONT TSRA CHCS ESPCLY MHX NWD BEFORE MIDNGT THEN BECMG MSTLY CLR. MSTLY SUNNY...LESS HUMID SUNDAY...BECMG PC SUNDAY NGT AND MON WITH CHCY POPS MON. LIKE WARMER FWC THRU THE PRD ALTHO COULD BE A CAT COOL TNGT PER SLOW FROPA AND WRM MON GIVEN CLDNS. 88D OTS TIL MON. CWF: THINK CAN DROP SCA S OF HSE THIS EVE AND OPT FOR PRD OF 20/GUSTY BOTH AHD AND BEHIND THE FRONT OVRNGT PER CURRENT 9AM GRAD. ELSW WILL CONT ALONG LINES OF GOING FCST MORE IN LINE WITH ETA BLYR. APCHG WARM FRNT WILL CAUSE FLOW TO BACK FROM W-SW SUNDAY NGT AND CONT MON. APRS NGM A BIT STRONG WITH RETURN TRAJ GIVEN SFC SETUP SO WILL GNRLY STAY ARND 15 KTS WITH SOME INCRS SRN WATERS MON AFTN WHERE WARMER AIR AND BETTER MIX SHUD DVLP. SEAS GNRLY 3-4 FT THRU MON. ZFP: RADAR SHOWING INIT TSRA DVLPG ACRS SSIDE VA ALONG PREFRNTL BNDRY XTENDING BACK INTO THE NC PIEDMNT. EXPECT CVRG TO INCRS SHORTLY OVR NRN/CNTRL NC AS INCRSG ADAP MCON MOVS E INTO 3K CAPE ACRS THE CSTL PLNS. SWD EXTENT QUITE IFFY GIVEN LACK OF DEEP RH S BUT GOOD INSTAB. ETA SIM TO PAST RUNS IN MOVG BEST UVV INTO NE NC ALTHO THNK WITH RESULTANT BNDRY AND SOME RH POOLING S PER SLOWING TROF THAT ACTION COULD DVLP INTO THE SRN COAST BY EVE. UPR VORT PUSHES LAGGING FRONT OFFSHORE BY MORN ALLOWING LOWER DWPT AIR UNDER DOWNSLOPE TRAJ TO ADVCT EWD. QUICK RETURN OF RH LKLY SUN NGT AND MON AS NEXT S/W RIDES THRU THE UPR MIDWEST AND LIFTS WRM FRONT N INTO NC ON MON. APRS NGM/AVN A BIT FAST TO PUSH DEEPER PWAT N GIVEN WEAK RIDGING BTWN SYS AND HIER DWPTS STILL S. CHCY POPS APR BEST ESPCLY S ON MON GIVEN WEAK WARM FRNTL FOCUS IN THE VCNTY OTRW PC...WARM AND HUMID. .MHX...NONE. JH
In the hours before
Local storm report, Jun 13, 4:50 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
450 PM EDT SAT JUN 13 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0331 PM WARSAW NC 70 MPH TSTM GUST
06/13/98 DUPLIN POWER LINES AND TREES DOWN
IN WARSAW
0331 PM WARSAW NC .75 INCH HAIL
06/13/98 DUPLIN DIME SIZE HAIL REPORTED BY
911 CENTER
0400 PM BEULAVILLE NC 65 MPH TSTM GUST
06/13/98 DUPLIN SPOTTER REPORTED 60 TO 70
MPH WINDS
RF/JHThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 3:27 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 43 min |
| Jun 13, 5:41 PM EDT | Severe Thunderstorm Warning | MHX | Greene | 34 min |
| Jun 13, 5:47 PM EDT | Severe Thunderstorm Warning | MHX | Pitt | 33 min |
| Jun 13, 5:47 PM EDT | Severe Thunderstorm Warning | MHX | Washington | 48 min |
| Jun 13, 5:56 PM EDT | Tornado Warning | MHX | Washington | 34 min |
| Jun 13, 6:02 PM EDT | Severe Thunderstorm Warning | MHX | Dare | 48 min |
| Jun 13, 6:05 PM EDT | Severe Thunderstorm Warning | MHX | Tyrrell | 45 min |
| Jun 13, 6:29 PM EDT | Severe Thunderstorm Warning | MHX | Martin | 31 min |
| Jun 13, 6:36 PM EDT | Severe Thunderstorm Warning | MHX | Washington | 49 min |
| Jun 13, 6:56 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort | 49 min |
| Jun 13, 7:04 PM EDT | Severe Thunderstorm Warning | MHX | Dare | 61 min |
| Jun 13, 7:19 PM EDT | Severe Thunderstorm Warning | MHX | Hyde, Tyrrell | 46 min |
| Jun 13, 7:48 PM EDT | Severe Thunderstorm Warning | MHX | Dare | 47 min |
Nearby
Tornado Warnings in North Carolina, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.